Clinical Review Lesson of the week

Colchicine in acute gout

BMJ 2003; 327 doi: https://doi.org/10.1136/bmj.327.7426.1275 (Published 27 November 2003) Cite this as: BMJ 2003;327:1275
  1. Ian Morris, consultant rheumatologist (ian.morris@kgh.nhs.uk)1,
  2. George Varughese, senior house officer1,
  3. Peter Mattingly, consultant rheumatologist1
  1. 1Department of Rheumatology, Kettering General Hospital, Kettering, Northamptonshire NN16 8UZ
  1. Correspondence to: I Morris
  • Accepted 5 June 2003

Introduction

We describe three histories of patients with gout who were treated with doses of colchicine as advised by the British National Formulary(BNF)–that is, 1 mg initially followed by 500 μg every 2-3 hours until relief of pain is obtained or vomiting or diarrhoea occurs or until a total dose of 6 mg has been reached; the course should not be repeated within three days.1 All three patients developed nausea or diarrhoea with this regimen. We consider that an alternative low dose schedule should be used to avoid such adverse events.

Case reports

Case 1–A 91 year old woman with a history of ischaemic heart disease and non-insulin dependent diabetes developed an ulcer over the right first metatarsophalangeal joint, which was discharging a white toothpaste-like material containing urate crystals. She was given 1 mg colchicine and then 500 μg every three hours, but she developed diarrhoea, and colchicine was stopped. After three days, the toe was still painful, and the course was repeated. She developed severe diarrhoea again and became dehydrated and unwell. We rehydrated her intravenously and gave her meloxicam. After the first …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe